Texas, 2014

Astronomical Low Tide in Texas, January 2 to 3, 2014

January 2 to 3, 2014 · NWS LCH · 2 events in 1 county or zone

Strong north winds behind a cold front caused the tide level at Sabine Pass to fall below one foot below mllw during two tide cycles.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Strong north winds behind a cold front caused the tide level at Sabine Pass to fall below one foot below mllw during two tide cycles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 2, 5:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 2, 5:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CST THU JAN 2 2014

.AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. SKIES WILL RAPIDLY
CLEAR THIS MORNING FROM NORTHWEST TO SOUTHEAST AS SHARPLY DRIER
AIR ADVECTS INTO THE REGION IN THE WAKE OF AN EXITING COLD FRONT.
STRONG WINDS WILL RAMP UP TO 15-20 KNOTS SUSTAINED...WITH GUSTS
GENERALLY IN A 25 TO 30 KNOT RANGE. WINDS WILL WEAKEN TOWARD LATE
AFTERNOON.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 328 AM CST THU JAN 2 2014/

DISCUSSION...MAIN FORECAST ISSUE FOR THIS CYCLE WILL BE
TEMPERATURES.  COLD FRONT IS ON TRACK TO MOVE THROUGH THE FORECAST
AREA THIS MORNING. AN AREA OF SHOWERS WILL MOVE THROUGH THE FAR
EASTERN PART OF FORECAST AREA THIS MORNING SO WILL HAVE A SLIGHT
CHANCE OF RAIN. WIND ADVISORY LOOKS GOOD FOR TODAY AS CAA SURGE
SHOULD BRING SUSTAINED WINDS IN EXCESS OF 20 MPH. OVERALL
TEMPERATURES SHOULD FALL DURING THE DAY WITH TEMPERATURES FALLING
BELOW THE FREEZING MARK TONIGHT OVER NEARLY ALL INLAND AREAS.

WILL HAVE A BRIEF WARMUP ON SATURDAY THEN THE NEXT FRONT WILL
MOVE THROUGH THE AREA ON SUNDAY. WILL HAVE CHANCE OF SHOWERS ON
SUNDAY WITH DRIER CONDITIONS AND POSSIBLE FREEZING TEMPERATURES
FOR SUNDAY NIGHT.

A MUCH COLDER WEATHER PATTERN IS IN STORE FOR EARLY NEXT WEEK AS
ARCTIC HIGH SLOWLY MOVES FROM SOUTHERN PLAINS THROUGH SE U.S. HIGH
TEMPERATURES SHOULD BE MAINLY IN THE 40S FOR BOTH MONDAY AND TUESDAY
WITH LOW TEMPERATURES NEAR HARD FREEZE CRITERIA MONDAY NIGHT.
MILDER WEATHER IS EXPECTED LATER IN THE WEEK AS THE HIGH SHIFTS EAST
AND SE FLOW RETURNS.

MARINE...URRENT MARINE HAZARDS LOOK GOOD FOR NOW AS SURGE OF
NORTHERLY WINDS SHOULD BEGIN TO ENTER THE COASTAL WATERS THIS
MORNING. WINDS COULD PEAK NEAR GALE FORCE OFFSHORE BUT FOR NOW WILL
HOLD OFF ON GALE WARNING. DID EXTEND SCA THROUGH 12Z FOR NEARSHORE
AND OFFSHORE WATERS. 00Z SURGE GUIDANCE CONTINUES TO SHOW WATER
LEVELS 1 TO 2 FEET BELOW NORMAL FOR LATER TODAY LOW WATER ADVISORY
LOOKS GOOD FOR NOW...ESPECIALLY AROUND LOW TIDE. WINDS SHOULD
DIMINISH LATE TONIGHT AND SATURDAY...BUT ANOTHER FRONT WILL LIKELY
BRINGS WINDS TO SCA CRITERIA BY SUNDAY. STRONG NORTHERLY FLOW WILL
BE PERSISTENT THROUGH EARLY NEXT WEEK AND GRADIENT MAY STILL
REMAIN STRONG ENOUGH FOR SCA TO CONTINUE EVEN IN THE TRANSITION TO
RETURN FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  55  31  50  34  59 /  10   0  10   0  10
KBPT  56  31  51  37  61 /  10   0  10   0  10
KAEX  50  27  47  28  58 /  10   0  10   0  10
KLFT  53  29  48  31  58 /  10   0  10   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
     WEST CAMERON.

TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
     NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT
     20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM...WATERS FROM INTRACOASTAL
     CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON
     LA TO HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM CST THIS EVENING FOR
     THE FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...
     VERMILION BAY.

&&
Hazardous weather outlook, Jan 2, 4:58 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
458 AM CST THU JAN 2 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
458 AM CST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF RAIN EARLY THIS MORNING OVER LOWER
ACADIANA. OTHERWISE DRY WEATHER IS EXPECTED TODAY.

WINDS IN EXCESS OF 20 MPH ARE EXPECTED TO DEVELOP LATE THIS
MORNING ACROSS THE AREA AND A WIND ADVISORY HAS BEEN ISSUED LATE
THROUGH LATE THIS AFTERNOON. WINDS WILL DIMINISH TONIGHT. THE
STRONG WINDS MAY BLOW OVER LIGHT WEIGHT ITEMS...INCLUDING HOLIDAY
DECORATIONS AND DRIVERS ARE URGED TO EXERCISE CAUTION OVER BRIDGES
AND OVERPASSES.

FREEZING TEMPERATURES ARE LIKELY LATE TONIGHT ACROSS MUCH OF THE
AREA. RESIDENTS ARE URGED TO TAKE PROTECTIVE ACTION...INCLUDING
PROTECTING SENSITIVE VEGETATION AND BRINGING PETS INDOORS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FREEZING TEMPERATURES WILL BE LIKELY LATE FRIDAY NIGHT ALTHOUGH
MAINLY OVER CENTRAL LOUISIANA. TEMPERATURES MAY APPROACH THE
FREEZING MARK JUST NORTH OF THE INTERSTATE 10 CORRIDOR.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON SUNDAY. FREEZING
TEMPERATURES WILL BE LIKELY SUNDAY AND MONDAY NIGHT WITH A HARD
FREEZE EXPECTED OVER CENTRAL LOUISIANA. MUCH COLDER THAN NORMAL
CONDITIONS ARE EXPECTED MONDAY AND TUESDAY WITH HIGH TEMPERATURES
ONLY REACHING THE 40S OVER MOST AREAS.

A WARMING TREND IS EXPECTED FOR THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-031100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
458 AM CST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STRONG NORTHERLY WINDS WILL DEVELOP THIS MORNING OVER THE COASTAL
WATERS AND A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR TODAY. SMALL
CRAFT ADVISORY CONDITIONS WILL CONTINUE TONIGHT FOR THE NEARSHORE
AND OFFSHORE WATERS. ALSO...A LOW WATER ADVISORY WILL BE IN
EFFECT TODAY. DURING LOW TIDE... ACTUAL TIDE LEVELS WILL RUN
BETWEEN -2.0 TO -2.5 FEET MEAN LOWER LOW WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS ON SUNDAY.
AGAIN STRONG NORTHERLY WINDS WILL DEVELOP BEHIND IT WITH SMALL
CRAFT ADVISORY CONDITIONS LIKELY ON MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Jefferson

When
January 2, 7:00 AM CST to 12:30 PM CST
Where
Jefferson forecast zone
Reported by
River/Stream Gage

A strong cold front moved through during the 2nd with north winds driving the tide levels below normal. The tide gage at Sabine Pass reported water levels falling below one foot below mllw during the morning and into the afternoon of the 2nd. The tide fell to -1.84 feet at 9:28 AM CST.

Astronomical Low Tide, Jefferson

When
January 3, 8:30 AM CST to 11:30 AM CST
Where
Jefferson forecast zone
Reported by
River/Stream Gage

A strong cold front moved through during the 2nd with north winds driving the tide levels below normal. The tide gage at Sabine Pass reported water levels falling below one foot below mllw during the morning of the 3rd. The tide fell to -1.23 feet at 9:26 AM CST.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495840, 495841.